How can I reduce the nausea caused by methotrexate?
Q) I've been taking methotrexate for seven years, but recently the feelings of nausea have increased and on the day I take it I feel quite sickly, with some diarrhoea at times. I'd like some advice on how this nausea could be lessened. I do take folic acid as prescribed. Is there any food to be avoided or guarded against on the day I take methotrexate? I don’t want to interfere with this medication which has enabled me to live a near-normal pain-free life apart from some flare-ups.
Mrs M Slater, Lancashire (Spring 2009)
A) There are four ways of tackling this problem. Firstly, as you point out, folic acid taken on the non-methotrexate days can help. There's a trend for people to take folic acid just once or twice a week so, if this applies to you, there's an option of increasing the dose to six days a week. Secondly, your doctor or nurse can give you an additional pill to stop the nausea. This need only be taken on the same day as methotrexate. Thirdly, if you're taking methotrexate tablets there's an option to convert to methotrexate by injection – quite a lot of my patients do this and find it more effective and less likely to cause sickness. Fourthly, if all else fails, the dose of methotrexate can be reduced, but this may require you to take additional treatment to keep your disease under control.
This answer was provided by Dr Philip Helliwell for the Spring 2009 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.